The majority of drug overdose deaths in America today involve opioids, primarily fentanyl and other potent fentanyl analogs. An estimated 80,816 people died as a result of an opioid overdose in 2021.
Opioid overdose deaths don’t just affect people who abuse opioid drugs–they affect anyone who abuses any kind of drugs or knows someone who does. Fentanyl and other potent opioids taint much of the illicit drug supply today, so no matter what type of drug you buy, there is always a chance it could contain a lethal dose of fentanyl.
While getting treatment and staying sober is the best way to avoid an overdose, not everyone is ready to get clean or has access to treatment. Fortunately, there is a life-saving medication available over-the-counter in all 50 states that can temporarily restore breathing and reverse the effects of an opioid overdose. This medication is called naloxone.
What is Naloxone?
Naloxone is an opioid antagonist medication that rapidly reverses an opioid overdose. As an opioid antagonist, it works by attaching to opioid receptors, knocking other opioids off of them, and reversing and blocking the effects of other opioids on the system. The medication can quickly restore breathing to someone whose breathing has slowed or stopped in the event of an opioid overdose.
Naloxone can be sprayed into the nostrils in the form of a nasal spray or administered as an injection.
Narcan is a popular brand name for naloxone. There are other brand names available today, but Narcan is very well known, and many people simply refer to naloxone as “Narcan.”
Narcan is a nasal spray that delivers 4 mg of naloxone when it is administered. Multiple doses of the nasal spray can be given every 90 seconds until the person starts breathing again.
Higher Potency Naloxone Approved Because of Fentanyl
While Naloxone is effective at reducing overdoses from all different types of opioids, fentanyl and fentanyl analogs are so powerful that Narcan is not always potent enough to reverse the effects of an overdose. Oftentimes, people who overdose on fentanyl and other synthetic opioids require multiple doses of Narcan to restore their breathing.
According to the CDC, 66.5% of all drug overdose deaths in 2021 involved synthetic opioids, primarily fentanyl and fentanyl analogs. In direct response to skyrocketing rates of potent synthetic opioid deaths, the FDA has approved several higher-potency drugs containing naloxone that may be more effective at reducing these overdoses.
These life-saving medications include:
- Kloxxado – an 8 mg intranasal naloxone drug developed by Hikma Pharmaceuticals.
- Zimhi – a high dose (5mg/0.5mL) of naloxone that can be injected intramuscularly or subcutaneously. Zimhi was developed by Adamis Pharmaceuticals.
Since intranasal naloxone is slightly less effective than intramuscular, Zimhi may be more effective at reversing fentanyl overdoses.
How to Administer Naloxone
Before you administer naloxone, you must determine whether a person is suffering from an opioid overdose. Signs of opioid overdose include:
- Small, pinpoint pupils
- Slow or shallow breathing
- Inability to speak
- Faint heartbeat
- Pale skin
- Purple or blue lips/fingernails
- Loss of consciousness
- Limp arms and legs
As soon as you suspect an overdose, you should act immediately. The sooner you call for help and administer naloxone, the more likely your loved one will be okay.
This is what the process of administering nasal spray naloxone should look like:
- Call 911 – You must get medical help on the way first so they can intervene if intranasal naloxone is not effective and so they can monitor your loved one.
- Hold the nasal spray with your thumb on the bottom of the plunger and your pointer and middle fingers on either side of the nozzle.
- Tilt the person’s head back, support their neck, and gently insert the tip of the nozzle into one nostril until your fingers are against the bottom of their nose.
- Press the plunger firmly to give the entire dose.
- Remove the nasal spray from their nose
- Wait 90-120 seconds and watch the person closely. If they don’t wake up, repeat steps 2-6.
- If the person wakes up or starts breathing, roll them on their side in the “recovery position” with one knee forward to prevent rolling over and one hand under their head for support. This position can prevent aspiration.
- Stay with the person until help arrives.
If the victim still does not respond, you may give rescue breaths until help arrives. Give them one breath every 5 seconds. Rescue breathing is particularly helpful if the person has taken drugs that contain tranquilizers like Xylazine, a powerful sedative drug that has become increasingly popular in street drugs.
It is important to note that naloxone can reverse the effects of an overdose for only 30-90 minutes. Some opioids will remain in the system for longer than that, so it is possible for a person to overdose again after the naloxone wears off. As a result, it is vital that you call 911 and get the person medical help–even if they are breathing and acting normally. People who are given naloxone should be monitored for at least another 2 hours to make sure their breathing does not stop again.
Who Needs to Carry Naloxone?
The opioid overdose crisis is affecting families, communities, and the nation as a whole. Unfortunately, opioid overdose can affect anyone–even people who don’t think they are using opioids. Whether it’s someone who has been addicted for decades or a teenager who tried a counterfeit pill for the first time, everyone is deserving of a second chance at life, so everyone should carry naloxone to do their part in supporting their neighbors.
Overdose can happen anywhere at any time–at the supermarket, the mall, the park, and even your own backyard. Naloxone is accessible in every U.S. state, so there is no reason not to carry it, especially when it can save lives.
Get Naloxone Training and a Naloxone Kit Mailed to Your Home
If you’d like to do your part in fighting the opioid epidemic, you can get free online Narcan training and a naloxone kit mailed to your home by visiting https://alnarcan.org/ and clicking “Get Started.”